Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
132 Doctors are Online

Took sythroid, getting hyperthyroid symptoms. Started taking armour. Will this cause liver damage?

User rating for this question
Very Good
Answered by

Orthopaedic Surgeon
Practicing since : 1994
Answered : 9083 Questions
Hi, I was having symptoms of hypothyroidism for a long while (fatigue, losing hair, difficulty conceiving) then in mid october 2012 I was put on 25 mcg Sythroid once daily. By Dec 2012 I had increased energy new hair growth and other hypothyroid symptoms had receded. I kept taking it, then in the beginning of January 2013 I started getting hyperthyroid symptoms -(zero appetite, insomnia, extreme anxiety, heart racing, etc) I had lost about 7-8 lbs on the synthroid at this point (started at 140 lb) On January 10th I was switched off the synthroid to 15 mg of Armour daily. This seemed alright for a little while, I got some appetite back and continued to have some energy then about February 5th I started getting hyperthyroid symptoms again with absolutely no appetite especially turned of by any fatty foods. I Stopped the armour on Feb 7th. Three days after stopping I had a crushing type pain on my upper right chest and in right shoulder also going into jaw at times. Also I have had a dull aching pain on my right side just underneath my ribcage since Feb 10th that doe not go away. Later I got some pain in my upper right arm above the elbow which has been coming and going since then (the arm went a litttle bit numb on one occasion).. I still have been having pain under my armpit and in my upper right chest off and on and in my arm My appetite is coming back somewhat but slowly. I lost 7 more pounds while on the Armour (now down to 125).
With the information I have given, do you think the medicine could have done some damage to my liver (or gall bladder or other organ)? My appetite has not fully returned and I have been off Armour for 9 days - could this be due to the Armour that is still left in my system? Also I originally thought the side pain could be intestinal due to some gassiness as well- passing some gas seemsed to relieve the side pain somewhat - could this at all be consistent with having a liver problem? Any other thoughts on this?

Also, I had a reaction to aldomet in the past where it gave me a very low pulse (in the 50's and the shakes).
I was also on progesterone in December because I was trying to conceive.
Posted Fri, 8 Mar 2013 in Liver and Gall Bladder
Answered by Dr. Praveen Tayal 3 hours later
Thanks for posting your query.
Taking Armour for such a short duration is not likely to cause any liver damage. The loss of appetite and the weight loss needs to be evaluated to detect any other possible cause. You need to rule out Addison's disease and detect your thyroid hormone levels after proper blood tests.
The pain on your side involving the arm seems to be a muscular pain. Taking a mild pain killer like acetaminophen and a hot fomentation is likely to decrease the pain.
You need to see your primary physician who will work with you to determine what's causing the weight loss and the best way to treat the problem. You may need a special diet to prevent further weight loss or to regain lost pounds.
I hope this answers your query.
In case you have additional questions or doubts, you can forward them to me, and I shall be glad to help you out.
Please accept my answer in case you do not have further queries.
Wishing you good health.
Dr. Praveen Tayal.
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Medical Topics

The user accepted the expert's answer

Ask a Gastroenterologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor